Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 348, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 9:46 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 9:46 PM CDT (02:46 UTC)
- Expired
- Sep 7, 2001, 10:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Mahaska County, IA, Poweshiek County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 10:39 PM CDT | Thunderstorm Wind 61 E | Brooklyn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
289
WUUS53 KDMX 080246
SVRDSM
IAC123-157-080345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POWESHIEK COUNTY IN CENTRAL IOWA
MAHASKA COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 1045 PM CDT
* AT 945 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF GRINNELL TO 17
MILES SOUTHWEST OF OSKALOOSA...OR FROM 41 MILES NORTHEAST OF DES
MOINES TO 30 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR MONTEZUMA...NEW SHARON...OSKALOOSA AROUND 1000 PM
NEAR BROOKLYN AROUND 1010 PM
THESE STORMS HAVE HAD A HISTORY OF PRODUCING 60 MPH WINDS.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.
LAT...LON 4187 9279 4152 9277 4151 9288 4117 9288
4118 9241 4151 9242 4151 9231 4186 9230
SEARCY/COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:34 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, Sep 7, 3:34 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT FRI SEP 7 2001 BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE WITH US THRU THE WEEKEND. WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS OF CONCERN. 1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN WHICH WL CARVE OUT ELONGATED TROF SUN. 19Z SFC ANLYS PLACES CDFNT FM KS INTO WRN IA AND CNTRL MN. UPSTREAM LOW DVLPG ACRS SRN KS WITH ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW. RADAR MOSAIC /STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT. H85/H3 MEAN WND SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT. MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM. AVN HAS BEEN PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO. BASED ON STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF SRN CO/KS SHRT WV. IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE BEEN TRENDING TWRD. ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX ABT 50 MI NW OF ETA AND A BIT FASTER. OMEGA AND DEEP Q VECTOR CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF. ELEVATED INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS APCHG 2 INCHES. TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z. DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD MENTION IN ZNS. WL NOT ISSUE FLASH FLOOD WATCH ATTM. FEEL WE CAN TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD. WW WIBIS FOR PTNS OF FA PER RECENT SPC COORDINATION CALL. MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT SPCLLY SERN PTNS. Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES FRONTOGENETICAL FORCING. BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM MOS. DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE. IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N. THIS SHOULD RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK. ONLY CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN SLIDES SWD INTO NRN PLAINS. ALTHOUGH FA WL LIKELY RMN IN WRM SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY CROSS NRN SXNS. INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL GO WITH CHC SHWRS/TSTMS. PD WL CERTAINLY SEE TEMP AOB NRML BUT DO NOT HAVE GOOD FEEL HOW COOL TO GO. ATTM COMPROMISE BTWN COOLER OBJECTIVE GUID AND WRMR MOS MAY BE BEST START. .DSM...NONE SMALL
In the hours before
Special weather statement, Sep 7, 4:18 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI SEP 7 2001
A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS AFTERNOON AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY SATURDAY MORNING. THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS. MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS. ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL. SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.
HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086-
092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
418 PM CDT FRI SEP 7 2001
* EVENT TIMING...ANYTIME THIS EVENING AND OVERNIGHT.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ004>006-015-023-024-033-034-044-045-057-081100-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
418 PM CDT FRI SEP 7 2001
* EVENT TIMING... LATE THIS EVENING AND OVERNIGHT.
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... NONE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
COGILLocal storm report, Sep 7, 4:47 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM AMES IA 75 MPH TSTM GUST
09/07/01 STORY REPORTED BY PUBLIC.
0315 PM MARSHALLTOWN IA 60 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY HAM RADIO
OPERATOR 2 TO 3 FOOT
TREES DOWN.
0315 PM NEVADA IA 75 MPH TSTM GUST
09/07/01 STORY REPORTED BY HAM RADIO
OPERATOR 2 - 21/2 FOOT
TREES DOWN IN STREETS
AND POWER LINES DOWN.
0335 PM 1 W HUBBARD IA WIND DAMAGE
09/07/01 HARDIN MEDIA REPORTED 2 BARNS
DESTROYED.
0343 PM ELDORA IA 60 MPH TSTM GUST
09/07/01 HARDIN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0410 PM 6 W GRUNDY CENTER IA 60 MPH TSTM GUST
09/07/01 GRUNDY REPORTED BY STORM
SPOTTER.
0415 PM REINBECK IA WIND DAMAGE
09/07/01 GRUNDY LAW ENFORCEMENT
OFFICIAL REPORTED GRAIN
BENDS DAMAGED AND TREES
DOWN.
0425 PM CEDAR FALLS IA 60 MPH TSTM GUST
09/07/01 BLACKHAWK REPORTED BY STORM
SPOTTER.Local storm report, Sep 7, 6:34 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 N ZEARING IA WIND DAMAGE
09/07/01 STORY REPORTED BY STORM
SPOTTER DAMAGED
OUTBUILDING ON A FARM.
0340 PM 8 NE HUBBARD IA WIND DAMAGE
09/07/01 HARDIN REPORTED BY STORM
SPOTTER HOG
CONFINEMENT AND SHEEP
BUILDINGS DESTROYED.
0438 PM 3 SW FREDERIKA IA 60 MPH TSTM GUST
09/07/01 BREMER REPORTED BY STORM
SPOTTER.
0450 PM 1 NW FREDERIKA IA WIND DAMAGE
09/07/01 BREMER EMERGENCY MANAGEMENT
REPORTED HOUSE DAMAGE.Local storm report, Sep 7, 6:38 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM MARSHALLTOWN IA 60 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY HAM RADIO
OPERATOR 2 TO 3 FOOT
TREES DOWN.Local storm report, Sep 7, 8:39 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM ORIENT IA 60 MPH TSTM GUST
09/07/01 ADAIR
0815 PM ORIENT IA 65 MPH TSTM GUST
09/07/01 ADAIR REPORTED BY STORM
SPOTTER.
0817 PM ORIENT IA .88 INCH HAIL
09/07/01 ADAIR REPORTED BY STORM
SPOTTER.
0832 PM GRAND RIVER IA 60 MPH TSTM GUST
09/07/01 DECATUR REPORTED BY STORM
SPOTTER.
0832 PM GRAND RIVER IA 1 INCH HAIL
09/07/01 DECATUR REPORTED BY STORM
SPOTTER.Special weather statement, Sep 7, 9:06 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 906 PM CDT FRI SEP 7 2001 IAZ007-016-017-025>028-035>039-046>050-058-070-080215- BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-FRANKLIN-GREENE- GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WEBSTER- WORTH-WRIGHT- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...FORT DODGE... IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO/CEDAR FALLS 906 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 716 EXPIRED AT 9 PM... THUNDERSTORMS MAY STILL HAVE POTENTIAL FOR STRONG WINDS EAST OF I-35 UNTIL 11 PM...BUT THE BROAD THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED OVER NORTHERN AND WESTERN IOWA. IAZ059>062-071>075-081>086-092>097-080215- ADAIR-ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS- MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON... DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...MOUNT AYR... NEWTON...OSKALOOSA...OTTUMWA 906 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 716 REPLACED BY SEVERE THUNDERSTORMS WATCH 722 WHICH IS VALID UNTIL 1 AM... THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES OVER SOUTHERN AND SOUTHEASTERN IOWA. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 43 min |
| Sep 7, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 42 min |
| Sep 7, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 44 min |
| Sep 7, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 47 min |
| Sep 7, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Story | 52 min |
| Sep 7, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Warren | 44 min |
| Sep 7, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 38 min |
| Sep 7, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 58 min |
| Sep 7, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Sep 7, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 34 min |
| Sep 7, 10:35 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 30 min |
| Sep 7, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.